MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / SMART PORT; PORT & CATHETER, IMPLANTED

ANGIODYNAMICS ANGIODYNAMICS / SMART PORT; PORT & CATHETER, IMPLANTED
Catalog Number H787CT75STSA0
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Air Embolism (1697); Death (1802)
Date of Event 10/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As no lot number was reported, a ship history report (shr) was generated by angiodynamics' distributor for item number h787ct75stsa0 in order to determine the last three lots shipped to the reporting hospital in the six months prior to the procedure date.The three lots obtained through the shr were (5225965, 5254792 and 5254793).The device history records for the lots obtained through the ship history report (packaging lots) were reviewed.In addition, the corresponding lots for purchased sheath/dilator component item number 106422 (angiodynamics lot 18485 {sln (b)(4)}, 18486 {sln (b)(4)}, 18487 {sln (b)(4)}, 18488 {sln (b)(4)}}, 18801 {sln (b)(4)} packaged in it.A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The (b)(6) 2018 angiodynamics complaint report was reviewed for the smartport product family and the failure mode "sheath / air bubbles." no adverse trend was identified.No device samples have been returned for evaluation and it is not possible to determine the root cause of the event or the relationship been the device and the reported event.The non-valved sheath/dilator accessory used in the reported procedure is supplied to angiodynamics by the supplier (b)(4).(b)(4) has been notified via (b)(4) for informational purposes only, as no sample is being returned.In consultation with angiodynamics' (b)(4) distributor, the hospital is currently exploring options for sourcing a valved sheath for future port implantation procedures.The potential for air embolism is an anticipated procedural complication and the smart port dfu contains guidance regarding recommended use of the sheath/dilator during the port implantation procedure.(b)(4).
 
Event or Problem Description
(b)(4), angiodynamics' distributor in (b)(4), received an email from a clinical nurse consultant in the medical oncology department of a major hospital in (b)(6).The email stated: we have had an incident recently where a patient received an air embolus from a port insertion.One of the recommendations will be to use valved insertion sheaths, to prevent this occurring again.In a follow-up phone conversation with an (b)(4) representative the clinical nurse consultant also advised: the air embolism resulted in death.An official investigation is underway now and the hospital has decided that using a valved insertion sheath for port placement is required.(b)(6) 2018: (b)(4) attempted to obtain more information from the hospital relating to this adverse event.The hospital has supplied (b)(4) with no further information.
 
Additional Manufacturer Narrative
Supplemental medwatch being submitted because of notification by the complaint reporter that the patient involved in the procedure did not die (i.E., the reported air embolism was not fatal).The corrected sections are as follows: adverse event outcome: replaced "death" with "intervention required to prevent permanent impairment." reportable event type: replaced "death" with "serious injury." patient code: removed code 1802.All information from original medwatch is still applicable.(b)(4).

Brand Name
ANGIODYNAMICS / SMART PORT
Common Device Name
PORT & CATHETER, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key8086145
Report Number1317056-2018-00204
Device Sequence Number1770516
Product Code LJT
UDI-Device IdentifierH787CT75STSA0
UDI-PublicH787CT75STSA0
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K062414
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberH787CT75STSA0
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/26/2018
Supplement Date Received by Manufacturer10/26/2018
Initial Report FDA Received Date11/19/2018
Supplement Report FDA Received Date05/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;